Alert archive / Washington / Flood Watches in 2017
Flood Watch 2, NWS Pendleton, OR
NWS Pendleton, OR issued this flood watch at Feb 19, 2017, 2:44 PM PST for Kittitas County, Klickitat County, Yakima County, Washington. It took effect at Feb 20, 2017, 4:00 AM PST. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2017, 2:44 PM PST (22:44 UTC)
- In effect from
- Feb 20, 2017, 4:00 AM PST
- Expired
- Feb 21, 2017, 4:45 AM PST
- In force
- 25 hr
- Issued by
- NWS Pendleton, OR
- Flood severity
- None
Counties Kittitas County, WA, Klickitat County, WA, Yakima County, WA
The radar
The Pendleton radar (KPDT), 170 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858 WGUS66 KPDT 192244 FFAPDT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pendleton OR 244 PM PST Sun Feb 19 2017 ...Threat of localized flooding due to rain and snowmelt can be expected Monday and Tuesday... .A warm front will move over eastern OR and WA Monday with a lingering band of precipitation over the East Slopes of the WA Cascades, Simcoe Highlands, and Yakima and Kittitas Valleys. Another front will move over the same areas Tuesday. These fronts and snow melt from associated warm air aloft make cause localized flooding. WAZ026-027-521-200645- /O.NEW.KPDT.FA.A.0002.170220T1200Z-170221T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kittitas Valley-Yakima Valley-Simcoe Highlands- Including the cities of Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton 244 PM PST Sun Feb 19 2017 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON... The National Weather Service in Pendleton has issued a * Flood Watch for a portion of central Washington, including the following areas, Kittitas Valley, Simcoe Highlands, and Yakima Valley. * From late tonight through Tuesday afternoon * Rainfall up to three quarters of an inch in the Simcoe Highlands and up to one half an inch in the Yakima and Kittitas Valleys may create localized flooding. * Flooding near small streams and poor drainage areas is likely. Mudslides or sinkholes may also occur on hillsides and saturated ground.| PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. && $$
4 follow-up statements
334 WGUS66 KPDT 200616 FFAPDT Flood Watch National Weather Service Pendleton OR 1016 PM PST Sun Feb 19 2017 ...Threat of localized flooding due to rain and snowmelt can be expected Monday and Tuesday... .A warm front will move over eastern OR and WA Monday with a lingering band of precipitation over the East Slopes of the WA Cascades, Simcoe Highlands, and Yakima and Kittitas Valleys. Another front will move over the same areas Tuesday. Rain associated with these fronts, combined with snow melt, may cause localized flooding. WAZ026-027-521-201500- /O.CON.KPDT.FA.A.0002.170220T1200Z-170221T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kittitas Valley-Yakima Valley-Simcoe Highlands- Including the cities of Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton 1016 PM PST Sun Feb 19 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM 4 AM PST MONDAY THROUGH TUESDAY AFTERNOON... the Flood Watch continues for * a portion of central Washington, including the following areas, Kittitas Valley, Simcoe Highlands, and Yakima Valley. * From 4 AM PST Monday through Tuesday afternoon * Rainfall up to three quarters of an inch in the Simcoe Highlands and up to one half an inch in the Yakima and Kittitas Valleys may create localized flooding. * Flooding near small streams and poor drainage areas is likely. Mudslides or sinkholes may also occur on hillsides and saturated ground.| PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. && $$
363 WGUS66 KPDT 201423 FFAPDT Flood Watch National Weather Service Pendleton OR 623 AM PST Mon Feb 20 2017 ...Threat of localized flooding due to rain and snowmelt can be expected Today and Tuesday... .A warm front will move over eastern OR and WA Today with a lingering band of precipitation over the East Slopes of the WA Cascades, Simcoe Highlands, and Yakima and Kittitas Valleys. Another front will move over the same areas on Tuesday. Rain associated with these fronts, combined with snow melt, may cause localized flooding. WAZ026-027-521-210000- /O.CON.KPDT.FA.A.0002.000000T0000Z-170221T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kittitas Valley-Yakima Valley-Simcoe Highlands- Including the cities of Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton 623 AM PST Mon Feb 20 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... the Flood Watch continues for * a portion of central Washington, including the following areas, Kittitas Valley, Simcoe Highlands, and Yakima Valley. * Through Tuesday afternoon * Rainfall up to three quarters of an inch in the Simcoe Highlands and up to one half an inch in the Yakima and Kittitas Valleys may create localized flooding. * Flooding near small streams and poor drainage areas is likely. Mudslides or sinkholes may also occur on hillsides and in saturated ground.| PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor the latest forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. && $$
446 WGUS66 KPDT 202330 FFAPDT Flood Watch National Weather Service Pendleton OR 330 PM PST Mon Feb 20 2017 ...Threat of localized flooding due to rain and snowmelt can be expected through Tuesday... .A warm front will move across eastern Oregon and Washington with a lingering band of precipitation along the east slopes of the Washington cascades...Simcoe Highlands...and Yakima and Kittitas valleys tonight. Another front will move over the same areas on Tuesday. Rain associated with these fronts...combined with snow melt...may cause localized flooding. WAZ026-027-521-212200- /O.CON.KPDT.FA.A.0002.000000T0000Z-170221T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kittitas Valley-Yakima Valley-Simcoe Highlands- Including the cities of Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton 330 PM PST Mon Feb 20 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... the Flood Watch continues for * a portion of central Washington, including the following areas, Kittitas Valley, Simcoe Highlands, and Yakima Valley. * Through Tuesday afternoon * Rainfall up to three quarters of an inch in the Simcoe Highlands and up to one half an inch in the Yakima and Kittitas Valleys may create localized flooding. * Flooding near small streams and poor drainage areas is likely. Mudslides or sinkholes may also occur on hillsides and in saturated ground.| PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor the latest forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. && $$ VP
886 WGUS66 KPDT 211245 FFAPDT Flood Watch National Weather Service Pendleton OR 445 AM PST Tue Feb 21 2017 ...The threat of localized flooding has eased... .A warm front will soon leave the flood watch area and lighter rain is expected today. As generally only one to two tenths of an inch of precipitation is anticipated and river levels are not rising substantially, the threat of localized flooding appears to be over. WAZ026-027-521-211345- /O.CAN.KPDT.FA.A.0002.000000T0000Z-170221T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kittitas Valley-Yakima Valley-Simcoe Highlands- Including the cities of Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton 445 AM PST Tue Feb 21 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of central Washington has been cancelled. The heaviest rain is leaving the area and only lighter rain is expected through this afternoon. While showery rain will continue, it is not expected to cause any localized flooding. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flood watch went out at Feb 19, 10:45 AM PST, 3 hours 59 minutes earlier.
Area forecast discussion, Feb 19, 10:45 AM PST, 3 hours 59 minutes before
Area Forecast Discussion...Updated National Weather Service Pendleton OR 1045 AM PST Sun Feb 19 2017 Updated AVIATION Discussion .UPDATE...Scattered showers are moving across the the CWA this morning. Patchy fog is occurring in the Columbia Basin and surrounding valleys. Expect the fog to dissipate later this morning. Updated forecast to expand coverage of the patchy fog. Rest of forecast on track. Coonfield && .AVIATION...18Z TAFS...A weather system continues to move through the area and is producing scattered light rain showers at lower elevations in the Foothills of the Blue Mountains and light rain/snow showers in the northern Blue Mountains AOA 4000 feet MSL. Marginal instability this afternoon in the Lower Columbia Basin for a slight chance of a thunderstorm, but probability is too low to include in TAFs. Conditions will be mostly VFR with periods of MVFR when showers pass through. Improvement to VFR expected at KPSC this afternoon there will happen by the late afternoon. Other TAF by around midday sites. Showers ending around 19-20Z. Another round of showers will move in from the south 06Z-10Z tonight with MVFR/VFR conditions. Winds will generally be less than 15 kts though KRDM and KBDN will have gusts to 20 kts this afternoon and early this evening. Polan && .PREVIOUS DISCUSSION... /issued 352 AM PST Sun Feb 19 2017/ SHORT TERM...Today through Tuesday...The weather pattern will remain very active through the short term with frequent weather systems. Each one will bring an episode of rain and higher mountain snow. The first system is moving through the CWA at this time now and it will move away to the east later today followed by a break. Snow levels are low enough that the higher mountains may see several inches but amounts will remain below advisory amounts. The break in the weather this afternoon and evening will be short lived as the next system move into the region early Monday morning. This next system looks to be stronger with more moisture and also more wind as an upper jet stream maximum moves overhead. Some of these stronger winds aloft may mix down to the surface. There will be another brief break in the weather Monday night before the next system arrives on Tuesday. Tuesday's system does not look to be as strong as Monday's system...but it still will bring a period of rain to the CWA and higher mountain snow. Temperatures will be near to slightly above normal through the short term period. Will need to keep an eye on rivers and streams in the CWA for the possibility of flooding with all the rain and snow melt combined. 88 LONG TERM...Tuesday Night through Sunday...An upper trough will be moving ashore Tuesday night and over our area Wednesday. Precipitation will be mainly in the mountains and with snow levels starting out at 3000 feet and dropping to around 1500 feet by Wednesday afternoon, there will be a chance of snow in the mountains with some rain mixed in during the afternoon. The Columbia Basin and lower valleys will be dry aside from a slight chance of rain and snow in the Blue Mountain Foothills. Precipitation amounts will be light and generally snow will be less than an inch even in the higher mountains. Wednesday night through Thursday night the trough will remain overhead as it expands to cover the western half of the CONUS. A surge of colder air out of the north will lower snow levels to below 1000 feet. This will lead to a chance of light snow and afternoon rain continuing in the mountains with a slight chance of rain and snow in Central Oregon and the Blue Mountain Foothills. Friday and Friday night models show another surge of colder air coming down out of the Canadian Rockies. Snow levels remain at or below 1000 feet. This will give us a chance of snow in the mountains and a slight chance of rain and snow in the lower elevations. By Saturday, the GFS and Canadian models have an upper low developing off the coast while the ECMWF deepens a lobe of the trough off the Northern California coast. Models then send this energy into Northern California Saturday and into Southern California Saturday night. This gives us a slight chance of mainly snow in the mountains with snow levels at around 500 feet. Another lobe of energy moves through the trough and over our area on Sunday for a chance of snow in the mountains and a slight chance of rain and snow in the lower elevations. Models are being inconsistent by having low snow levels with high temperatures in the mid 30s to lower 40s. Suspect temperatures will prove to be too warm, but for now have forced a rain/snow mix during the day for areas with high temperatures above 35 degrees for the entire long term period. Have gone with temperatures in the mid 30s to mid 40s Wednesday then to the 30s to around 40 Thursday through Sunday. Perry && .PRELIMINARY POINT TEMPS/POPS... PDT 49 36 52 39 / 50 30 90 60 ALW 49 36 52 39 / 50 30 90 80 PSC 45 34 49 35 / 40 20 70 50 YKM 45 33 45 32 / 50 20 80 50 HRI 44 34 48 34 / 40 30 80 50 ELN 42 31 42 31 / 50 20 90 50 RDM 47 34 50 33 / 50 50 100 50 LGD 47 37 47 41 / 60 40 100 60 GCD 51 38 53 41 / 60 50 100 60 DLS 42 35 44 34 / 70 50 90 50 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 76/99/88/83
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.